Some cancer treatments lower the amount of sex hormones in the body stop the body producing them altogether.
The hormones most commonly affected in women are oestrogen and progesterone causing symptoms that might affect your sex life. Symptoms can include:
- a loss of sex drive
- vaginal dryness
You might be able to have hormone replacement therapy (HRT) to control these symptoms. But some treatments for breast cancer aim to either stop the body producing sex hormones or block their action. If you are having these treatments, unfortunately you can’t take HRT to help control your symptoms. But there are other things that may help.
Loss of interest in sex (libido)
Low levels of sex hormones can make you lose interest in sex. This is called loss of libido.
In women the hormones progesterone and oestrogen play a part in sex drive. But not everyone who has low hormone levels has a loss of interest in sex. For most people, the cause is a combination of factors including:
- your age
- your general health
- stress and worry
- loss of confidence and self esteem
- other side effects of low hormone levels, such as hot flushes
What you can do about low sex drive depends on what is causing it. It is worth thinking about whether any of the factors listed above are relevant for you and if they could be making things worse.
For example if you are tired, learning how to cope it or treating tiredness could help to increase your sex drive.
If you are not tired, it could be another cause that you might be able to get help for. Do tell your doctor or nurse so they can help.
Vaginal dryness in women
Reduced amounts of sex hormones in women can cause vaginal dryness. This is very uncomfortable and makes intercourse painful.
Oestrogen helps to maintain the firmness of the wall of the vagina. Without oestrogen the vagina and vulva may become thinner, more easily damaged, and less elastic. The tissues make less of the secretions that help keep the vagina healthy and make sexual intercourse comfortable.
If you have vaginal dryness you might also have itchiness and a discharge. We don’t know exactly how many women have this problem but a lot of women taking hormone treatment have a problem related to vaginal dryness.
Lubricants and moisturisers
Because you can’t take hormone replacement therapy to relieve your symptoms if you have a hormone dependent cancer, other non hormone treatments might help. These include creams and moisturisers that you put into your vagina.
You use some of these a few times a week, such as Replens or Hyalofemme. Others you use just before intercourse such as Vielle, Sylk, Yes, Durex lube, KY jelly, and Aquaglide.
If lubricants and moisturisers don’t help, ask your doctor or nurse about whether you could use vaginal oestrogen. Researchers have found that this can help to moisturise the vaginal area, but we need more research to find out how safe it is after breast cancer.
You can either use a cream or a pessary. A pessary is a small pellet that you put inside your vagina and gradually dissolves. Your body will absorb some oestrogen but the amounts are small. Research suggests that it doesn’t raise the levels of oestrogen in the blood very much.
Talking to your partner
If you are in a relationship, it is important to talk to your partner about how you feel.
Many people find it difficult to talk about sex even with a long term partner. But not talking about it can affect your relationship with them. If you don’t tell them, they might feel rejected or that you no longer love them. Even if you are not interested in having sex, you can still enjoy physical contact.
Be clear about what physical contact you want
Hugging, cuddling and kissing are comforting and can help you to relax. If you have physical contact it is important to be clear with your partner about how far you are expecting to go.
You might want to put intercourse on hold for a while. Some people find that feeling relaxed and having other physical contact can gradually lead to them becoming aroused and wanting to have sex. So a break can help in the long run.
Anti depressants and sex drive
Some anti depressants can cause a low sex drive. So, if you are taking a type of SSRI anti depressant such as Prozac, it might help to stop it. It is very important to speak to your doctor before you stop taking it though. You might have side effects if you stop suddenly.
You will also need to talk to your doctor or nurse about whether the depression is likely to come back if you stop taking it.
It can also be helpful to speak to a counsellor or therapist, either separately or together.
This page is due for review. We will update this as soon as possible.